Missouri, 2015

Hail and Damaging Wind in Missouri, April 8 to 9, 2015

April 8 to 9, 2015 · NWS SGF · 13 events in 10 counties and zones

A cold front and associated upper level trough moved across the Missouri Ozarks region. Severe storms with damaging winds and large hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cold front and associated upper level trough moved across the Missouri Ozarks region. Severe storms with damaging winds and large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 8, 4:53 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 8, 4:53 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT Wed Apr 8 2015

.SYNOPSIS...
Issued at 255 AM CDT WED APR 8 2015

Very slow moving storms over eastern Kansas into west central MO
during the late evening were in the final stages of dissipating
as of 2 am. Additional showery activity was occuring over the
eastern Ozarks this morning and will probably continue to see
these scattered showers and thunderstorms there through the
morning with a weak low level jet in place over the area and
elevated instability.

Broad southwesterly flow aloft continues across the region with
closed low in the southwest U.S. and upper level jet streak
pushing northeast ahead of the low into the Baja region and desert
southwest. Surface front was located from northeast MO into west
central MO and southeast Kansas early this morning and was the
focusing mechanism for the earlier convection. Very mild
conditions for this time of year during the overnight hours with
readings still in the mid 60s to low 70s and dew points in the low
to mid 60s southeast of that front.

Main forecast focus will be with thunderstorm chances, timing and
severity for today through Thursday evening.

&&

.SHORT TERM...(Today and Tonight)
Issued at 255 AM CDT WED APR 8 2015

Jet streak near the Baja region will begin to lift northeast into
the southern Plains today with best convective chances occurring
across the north and western sections of the CWA. Believe most of
the convection we have initially will be elevated in nature and
consist of mainly a hail risk. More significant severe chances
for late afternoon into tonight will hinge on how much convection
we receive today and how that affects the atmosphere. Without a
lot of convection today there would be sufficient instability and
shear for all modes of severe weather with surface based storms
initially firing along the dry line/cold front to our west and
then progressing east into the area during the evening.
Temperatures will be similar to what we had yesterday.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CDT WED APR 8 2015

The cold front and upper level wave will still be to our west as
we head into Thursday. Upper wave and front will kick eastward
through the day with best chance of severe storms occurring across
the eastern half of the forecast area with the better instability
during the afternoon/evening occurring there out ahead of the
front. Large hail and damaging winds will be possible with these
storms, however overall severity will be dependent on how much
instability can develop in the wake of morning convection ongoing
from tonights storms.

Should clear out from west to east Thursday night behind the cold
front with high pressure moving into the region. The high will
shift over the area Saturday and bring some slightly cooler and
drier air to the area, but will shift eastward by Saturday night
with a return to the Gulf moisture feed thereafter.

The overall unsettled weather pattern will return quickly by
Saturday night and Sunday and will continue into the middle part
of next week as upper level energy moves in from the southwest
bringing showers and thunderstorms to the area on a daily basis.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 549 AM CDT WED APR 8 2015

Newly developing convection is expected to remain north of the
terminals this morning. Expecting to remain in VFR conditions
through the morning. Upper level energy with a jet streak will
lift northeast into the Plains today and interact with a surface
front which remains stationary over eastern Kansas into central
MO. This will help thunderstorms to redevelop by midday into the
afternoon and may affect the terminal locations during the
afternoon and evening. Strong to severe storms are expected to
develop along a dry line further to the west by late afternoon and
push into the area this evening from the west. VFR conditions
expected outside of the convection with MVFR to IFR conditions within
the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 8, 3:59 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT WED APR 8 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
459 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTHERLY WINDS WILL GUST TO NEAR 30 MPH AT TIMES TODAY OUT
  AHEAD OF A STORM SYSTEM TO THE WEST.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH
  CENTRAL MISSOURI. SEVERE STORMS ARE NOT EXPECTED WITH THIS ACTIVITY.

  LATER TODAY...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
  NUMEROUS IN THE VICINITY OF A SURFACE FRONT OVER SOUTHEAST
  KANSAS INTO WEST CENTRAL MISSOURI...AS AN UPPER LEVEL
  DISTURBANCE LIFTS NORTHEAST INTO THE SOUTHERN PLAINS. SOME OF
  THESE STORMS MAY PRODUCE SOME LARGE HAIL. BY LATE AFTERNOON INTO
  THE EVENING...STRONG TO SEVERE STORMS WILL DEVELOP TO OUR WEST
  AND THEN PUSH INTO THE AREA OFFERING THE BEST CHANCE AT SEVERE
  WEATHER. LARGE HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND
  GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE MAIN STORM SYSTEM WILL THEN MOVE THROUGH THE AREA ON
  THURSDAY. A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE
  AREA AND POSE A RISK OF DAMAGING WIND GUSTS ALONG WITH THE
  POTENTIAL FOR A FEW TORNADOES.

  THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY INTO TUESDAY ACROSS
  THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 8, 4:48 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             BRONSON                 37.90N 95.07W
04/08/2015  E0.88 INCH       BOURBON            KS   PUBLIC

&&

LINDENBERG
Local storm report, Apr 8, 4:59 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HAIL             HEPLER                  37.66N 94.97W
04/08/2015  E1.50 INCH       CRAWFORD           KS   PUBLIC

&&

LINDENBERG
Local storm report, Apr 8, 5:26 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             PAWNEE STATION          37.70N 94.79W
04/08/2015  E1.00 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

LINDENBERG
Local storm report, Apr 8, 5:33 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     HAIL             1 N PAWNEE STATION      37.71N 94.79W
04/08/2015  E1.00 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

DCRAMER
Local storm report, Apr 8, 5:56 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HAIL             HIATTVILLE              37.72N 94.87W
04/08/2015  E1.75 INCH       BOURBON            KS   FIRE DEPT/RESCUE

&&

DCRAMER
Local storm report, Apr 8, 6:22 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 AM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             MOUNDVILLE              37.77N 94.45W
04/08/2015  E0.88 INCH       VERNON             MO   PUBLIC

&&

LINDENBERG

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
April 8, 6:22 AM CST
Where
Vernon County, 1.09 mi E of Moundville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.770, -94.450

Hail, Vernon

When
April 8, 6:49 AM CST
Where
Vernon County, 0.88 mi NE of Milo
Measured
1.75 in hail
Reported by
Public
Coordinates
37.760, -94.310

Hail, Cedar

When
April 8, 7:35 AM CST
Where
Cedar County, 3.06 mi WNW of Filley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -94.020

Hail, Camden

When
April 8, 5:06 PM CST
Where
Camden County, 1.77 mi WSW of Green Bay Terrace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.090, -92.800

Hail, Webster

When
April 9, 3:33 PM CST
Where
Webster County, 1.1 mi E of St Luke
Measured
0.88 in hail
Reported by
Public
Coordinates
37.430, -92.910

Thunderstorm Wind, Christian

When
April 9, 3:35 PM CST
Where
Christian County, 2.07 mi S of Selmore
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
36.940, -93.230

Straight line winds damaged up to 6 billboards along Highway 65 in the Selmore area. Several trees were snapped or uprooted in the same area. One house window was busted out and several structure had pieces of tin roof peeled off. One house had a few shingles blown off. A trampoline was blown up about 200 yards away from the original location.

Hail, Christian

When
April 9, 3:57 PM CST
Where
Christian County, Sparta
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -93.080

Hail, Pulaski

When
April 9, 4:48 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.710, -92.160

Hail, Shannon

When
April 9, 6:01 PM CST
Where
Shannon County, 0.88 mi SE of Rector
Measured
0.75 in hail
Reported by
Public
Coordinates
37.410, -91.510

Hail, Oregon

When
April 9, 6:10 PM CST
Where
Oregon County, 0.69 mi N of Myrtle
Measured
1.25 in hail
Reported by
Public
Coordinates
36.510, -91.270

Hail, Barry

When
April 9, 6:24 PM CST
Where
Barry County, 5.64 mi S of Greeley
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -91.200

Hail, Dent

When
April 9, 6:24 PM CST
Where
Dent County, 0.88 mi NE of Bunker
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -91.210

Hail, Shannon

When
April 9, 6:50 PM CST
Where
Shannon County, 2.6 mi WSW of Jacks Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -91.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561958, 561960, 561959, 561961, 561964, 561970, 561962, 561963, 561965, 561968, 561966, 561967, 561969.